Alert archive / Missouri / Red Flag Warnings in 2025

Red Flag Warning 1, NWS Kansas City, MO

February 28, 202537 counties in Missouri; 7 counties in Kansas

NWS Kansas City, MO issued this red flag warning at Feb 28, 2025, 2:37 AM CST for 37 counties in Missouri; 7 counties in Kansas. It took effect at Feb 28, 2025, 10:00 AM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2025, 2:37 AM CST (08:37 UTC)
In effect from
Feb 28, 2025, 10:00 AM CST
Expired
Feb 28, 2025, 8:00 PM CST
In force
10 hr
Issued by
NWS Kansas City, MO
All 44 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Henry County, MO, Holt County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Nodaway County, MO, Pettis County, MO, Platte County, MO, Putnam County, MO, Randolph County, MO, Ray County, MO, Saline County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2127 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

657 
WWUS83 KEAX 280837
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
237 AM CST Fri Feb 28 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010200-
/O.NEW.KEAX.FW.W.0001.250228T1600Z-250301T0200Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-
Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-
Buchanan-Clinton-Caldwell-Livingston-Linn MO-Macon-Platte-Clay-
Ray-Carroll-Chariton-Randolph-Jackson-Lafayette-Saline-Howard-
Cass-Johnson MO-Pettis-Cooper-Bates-Henry-
237 AM CST Fri Feb 28 2025

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR EASTERN 
KANSAS, WESTERN MISSOURI, NORTHWESTERN MISSOURI, NORTHERN 
MISSOURI, AND NORTHEASTERN MISSOURI...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning for wind and low relative humidity,
which is in effect from 10 AM this morning to 8 PM CST this
evening.

* AFFECTED AREA...In Kansas, Fire Weather Zones 025, 057, 060, 
  102, 103, 104 and 105. In Missouri, Fire Weather Zones 001, 
  002, 003, 004, 005, 006, 007, 008, 011, 012, 013, 014, 015, 
  016, 017, 020, 021, 022, 023, 024, 025, 028, 029, 030, 031, 
  032, 033, 037, 038, 039, 040, 043, 044, 045, 046, 053 and 054.

* TIMING...From 10 AM this morning to 8 PM CST this evening.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

* WIND...Westerly becoming northwesterly 15 to 25 mph with gusts
  up to 30 to 35 mph.

* HUMIDITY...As low as 20 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

BMW
1 follow-up statement
242 
WWUS83 KEAX 010135
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
735 PM CST Fri Feb 28 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010245-
/O.EXP.KEAX.FW.W.0001.000000T0000Z-250301T0200Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-
Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-
Buchanan-Clinton-Caldwell-Livingston-Linn MO-Macon-Platte-Clay-
Ray-Carroll-Chariton-Randolph-Jackson-Lafayette-Saline-Howard-
Cass-Johnson MO-Pettis-Cooper-Bates-Henry-
735 PM CST Fri Feb 28 2025

...RED FLAG WARNING WILL EXPIRE AT 8 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FAR EASTERN KANSAS AND NORTHERN AND
CENTRAL MISSOURI...

Winds are diminishing across the region, and relative humidity is
increasing above critical fire-weather thresholds. Therefore, the
red flag warning will be allowed to expire as scheduled.

$$

CMS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Feb 28, 12:09 AM CST, 2 hours 28 minutes earlier. Its key messages:

  • Elevated fire weather danger expected tomorrow...burning should be avoided.
  • WNW/NW winds are expected to gust 25 to 35 mph tomorrow afternoon.
  • Next chance for showers comes Sunday night into Monday.
  • Low chance of severe weather possible Tuesday.
Area forecast discussion, Feb 28, 12:09 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1209 AM CST Fri Feb 28 2025

.KEY MESSAGES...

- Elevated fire weather danger expected tomorrow...burning
  should be avoided.

- WNW/NW winds are expected to gust 25 to 35 mph tomorrow
  afternoon.

- Next chance for showers comes Sunday night into Monday.

- Low chance of severe weather possible Tuesday.

&&

.DISCUSSION...
Issued at 233 PM CST Thu Feb 27 2025

Breezy northwest conditions and clear skies have provided good
mixing and heating allowing for highs to rise into the mid 50s to
lower 60s. This evening a weak surface ridge of high pressure will
quickly slide through the area with WAA getting underway overnight
into tomorrow morning. This will keep lows in the upper 30s to lower
40s tonight. Tomorrow morning a upper level shortwave will swing
from the Upper Midwest into the Great Lakes pushing a cold front
through the local area late tomorrow morning through the afternoon.
Winds behind this front are expected to shift to the WNW/NW and
increasing to 25 to 35 mph in addition deep mixing will allow
temperatures to rise into the mid 60s to near 70 and relative
humidity values are expected to fall into the 20 to 30 percent
range. This will lead to a elevated fire weather danger. A red flag
warning may be needed however RH conditions are borderline and soil
moistures remain elevated enough to preclude the issuance of one at
this time. Friday night, winds will begin to subside as surface high
pressure across the northern Plains begins to build into the region.
This will allow temperatures to fall back into the upper 20s to mid
30s. The surface ridge will build into the area on Saturday
providing weak mixing with slightly below normal highs in the 40s.
Saturday night the surface ridge of high pressure will slide east of
the area with WAA getting underway on Sunday allowing highs to
rise into the upper 40s to mid 50s.

The first chance for precipitation will arrive Sunday night as a
closed upper level low ejects out from the Four Corners area on
Sunday into the central Plains Sunday night. This will allow showers
to develop across the area Sunday night into Monday as the upper low
moves directly over the forecast area. Temperatures will be mild on
Monday with highs in the mid 50s to lower 60s. A brief dry period is
expected Monday afternoon into Monday night before another closed
upper level low ejects out from the Four Corners region into Kansas
on Tuesday. A lead shortwave ahead of the upper low will bring the
chance for showers late Monday night before the upper low moves out
Kansas Tuesday. This will force a cold front through the area. Where
the associated surface low tracks with this system will impact
whether we have any severe potential with this system however, right
now the better moisture and instability will be south and east of
the forecast area. However, showers and thunderstorms are expected
Tuesday with showers continuing into Tuesday night as the upper
level trough moves through the area. Highs Tuesday will range from
the upper 50s to mid 60s. Conditions are then expected to dry out on
Wednesday with strong CAA behind the front as another quick moving
upper level trough swings through the region. This will bring a
cooler day with highs in the mid 40s to near 50.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1205 AM CST Fri Feb 28 2025

Currently VFR at all terminals under clear skies with light
southerly winds. Winds will turn southwesterly and increase by
around 15z Friday morning, with gusts up to 22 knots. Winds
eventually turn westerly and finally northwesterly behind a cold
front by Friday afternoon, with gusts up to 22 to 25 knots
continuing. Winds should finally relax by around sunset Friday
evening. VFR conditions are expected to persist through the
period under mostly clear skies.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...73
AVIATION...BMW
Hazardous weather outlook, Feb 27, 5:04 AM CST, 21 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
0504 AM CST Thu Feb 27 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281104-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
0504 AM CST Thu Feb 27 2025

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Through tonight.

Elevated fire-weather conditions are expected today.

Please go to weather.gov/eax/hwo for more information on
potential weather hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated fire-weather conditions are forecast on Friday and Sunday.

Please go to weather.gov/eax/hwo for more information on
potential weather hazards.

Nearby

Red Flag Warnings in Missouri, 2025Red Flag Warnings in Kansas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.